Pennsylvania, 2004

Heavy Rain in Pennsylvania, April 13 to 14, 2004

April 13 to 14, 2004 · NWS PHI · 3 events in 3 counties and zones

A slow moving low pressure at both the surface and aloft produced periods of rain across Eastern Pennsylvania from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the afternoon and evening of the 12th and again around Noon EDT and the early evening of the 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure at both the surface and aloft produced periods of rain across Eastern Pennsylvania from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the afternoon and evening of the 12th and again around Noon EDT and the early evening of the 13th. Thunderstorms exacerbated the heavy rain during the early evening of the 13th. In the one hour period ending at 844 p.m. EDT on the 13th, 0.73 inches of rain fell at the Philadelphia International Airport. This heavy rain led to flooding along the Pennypack Creek within the city. Two day storm totals averaged around 2.5 inches and caused poor drainage flooding and ponding of water during heavier precipitation bursts. Precipitation amounts were lighter elsewhere across Eastern Pennsylvania. Specific storm totals included 3.12 inches in Neshaminy Falls (Bucks County), 3.02 inches at the Northeast Philadelphia Airport, 2.63 inches in Southampton (Bucks County), 2.20 inches at the Franklin Institute within Philadelphia, 2.19 inches at the Philadelphia International Airport, 2.01 inches in Sellersville (Bucks County), 1.80 inches in Springfield Township (Delaware County) and Doylestown (Bucks County), 1.78 inches in Perkasie (Bucks County), 1.70 inches in Fricks (Bucks County), 1.61 inches in West Chester (Chester County) and 1.45 inches in Pottstown (Montgomery County). The low pressure system responsible for the heavy rain moved from Mississippi the morning of the 12th slowly northeast into Alabama during the evening of the 12th, extreme eastern Tennessee on the morning of the 13th, near Philadelphia early in the evening of the 13th and reached the Berkshires of Massachusetts just after midnight EDT on the 14th. The slow movement permitted this low pressure system to gather moisture from both the Gulf of Mexico and Atlantic Ocean and dropped it onto the Middle Atlantic States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 13, 2:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 13, 2:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT TUE APR 13 2004

SHORTER TERM AND HYDRO - TNGT THRU WED NGT - WE WILL CONT WITH THE
FFA THRU THIS EVE AS ONE SHOT OF HVYR RAIN IS MOVG THRU OUR NRN CWA
AND THERE IS ANOTHER LAST SHOT ACRS NC/VA TO ALSO FEED THRU. GIVEN
THE CONVECTIVE NATURE OF THIS EVENT TDY LCL AMTS AND RATES OF 1/2
INCH TO INCH AN HR WILL CAUSE PBLMS AS SOME HEADWATER GUID ON OUR
FLASHIER STREAMS HAVE DROPPED TO LT ONE INCH PER HR. SERN CSTL NJ
AND SUSSEX CTY DE HAVE HAD THEIR SHARE OF HVYR RAIN AS EVENT TOTALS
HAVE COME CLOSE TO 4.

WE WILL CONT TO FAVOR THE ETA WI 24 HRS AS IT HAS BEEN HANDLING THIS
SYS THE BEST AND THEN MOVE TWD A GFS/ETA SOLN BEYOND THAT AS THE
ETA RMNS THE SLOEST MDL TO KICK OFSHR THE CLSD LOW. ITS DP/DT TREND
HAS BEEN FASTER OVER THE LAST FOUR MDL RUNS REASONING FOR GOING FOR
COMP. THUS AFTER SOME REALLY DUCKY WX SINCE SUN WE SHLD SEE IPVMNT
FROM THU ONWD.

SFC WRMFNT HAS JUST MOVED INTO SUSSEX DE AND EXTRM SERN NJ
TEMP/WIND FCSTS ARE GOING TO BE A BEAR DURG THE FIRST HALF OF THIS
EVE AS WE EXPECT THE WRMFNT TO STRUGGLE ESP WITH MORE SHRA/TSRA ON
THE WAY. MAY BE MORE OF A MIXING OUT TO QUOTE BY PARTNER IN CRIME
THAN ACTUAL MOVEMENT OF THE WRMFNT. MDLS AGN ARE IN UNISON AT
ENDING THE HVY RAIN THREAT DURG THIS EVE. BY THEN THE LLVL WAA
CEASES S OF THE MASON/DIXON LINE AS DOES THE CONTD MERIDIONAL
ISENTROPIC LIFT. INSTAB ALF WHICH CAN MAINTAIN THUNDER THRU THIS EVE
SHIFTS TO NEW ENG OVRNGT. SVR THREAT RMNS QUITE LOW FOR MOST OF OUR
CWA. SB CAPES HAVE REACHED 2500J ACRS NERN NC...BUT THE PCPN AND
CLOUD SHIELD HAS OUTRACED THE INSTAB...SO MORE HVY RAIN...BUT PBLY
NO LARGE HAIL OR STGR WINDS EXPECTED. GFS MOS IS ABT WI 3F OF MOST
PLACES AT 18Z AND WILL BE FOLLOWED FOR OVRNGT MINS. CONFID IS NOT
HIGH.

MDLS HAVE TRENDED FTHR S WITH THE CLSD LOW FROM YDA BUT HAVE KEPT A
SIM TREND WITH RESPECT TO SPEED. IT IS INTERESTING THAT THE ETA AND
GFS HAVE OPPOSITE ENDS OF OUR CWA AS BEING MOST UNSTABLE. THE GFS
SEEMS A BIT MORE LOGICAL SINCE IT IS COINCIDING CLSR TO THE CLSD
LOW. THERE IS A DECENT SET-UP ALF WITH CWA STILL IN ENTR RNG OF H2.5
JET...BUT FCSTD CAPES APPEAR MEAGER AND THE MDLS ALL TRY TO DVLP
SOME CAPPING ARND 600 MB. BEST CAPES ARE ACTUALLY FCSTD TO OCR TUE
NGT. NEVERTHELESS THERE IS ENUF FCSTD INSTAB IF THIS CAP IS NOT TRUE
AND WBZ IS PRETTY LOW AND WE WLL INCLD THE PSBLTY OF SMALL HAIL.
COORD AND AGREE WITH SPC ASSESSMENT OF DROPPING OUR CWA OUT OF SLGT
RISK AS TREMENDOUS SUPPORT FOR SVR WX THAT WAS IN NC WILL BE WELL E
OF US BY 12Z AND FCST CAPES AND LWRG SHEAR VALUES WOULD NOT SUPPORT
LARGE HAIL. IF THIS WAS JUNE.....  WE PREFER TO GO WITH THE WRMR
ETA/NGM MOS MAX TEMPS FOR TMRW ASSUMING THERE WILL BE SOME BREAKS
FROM THE DRY SLOT AND WINDS ARE NOT EXPECTED TO BE DEEPLY ONSHR.

RESIDUAL MSTR AND ACTUALLY SOME OF THE BEST PVA WITH THE CLSD LOW
WILL BE MOVG THRU THE RGN ON WED NGT. BTWN THE CLDS AND SLGTLY SLOR
ETA SOLN...WE PREFER TO GO SLGTLY ABV THE COLDER OF THE MOS GUID
SETS.

LONGER TERM - THU THRU TUE - EVEN TAKING THE ETA SOLN VERBATIM...WE
WOULDN/T NEED TO CARRY CHC POPS FOR THU. CONDS SKYWISE ALSO S/B IPVG
AS DAY BEGINS. THEN RDGG DVLPS ON THE E CST AND PROGRESSIVELY WARMER
DAYS ARE ON TAP. THERE ARE MED RNGL MDL DIFS WITH A BACKDOOR SAT
NGT. THE GFS/ECMWF/NOGAPS STALL IT TO OUR N WITH THE CAN SEF AND
UKMET PASG IT SWD. PLEASE TAKE THAT INTO CONSIDERATION THAT WE ARE
GOING WITH THE FRMR CLUSTER AND OUR MAX TEMPS SUN/MON MAY BE TOO
WARM IF THE LATTER ARE CORRECT. MAYBE THAT/S PART OF THE REASON
BESIDE A CLIMO INFLUENCE THAT THE GFS MOS LOOK TOO COOL GIVEN ITS
FCSTD H8 TEMPS. THERE IS MORE MODEL CONSENSUS WITH RESPECT TO THE
CFP EXPECTED MON NGT AND WE WILL CARRY EITHER AND/OR LATE DAY OR
OVRNGT CHC POPS. BUT UNLIKE SOME PAST SITUS...WE ARE NOT
EXPECTING A RETURN OF ANY CLSD LOW SYS OVR THE ERN U.S. THRU NEXT
WORK WEEK.

MARINE: WE WILL CONT SCA ALG THE LWR DE AND THE CST AS SOME OF THE
STRONGER WINDS ARE MIXING DOWN AND THE HIGH SEAS ALSO SUPPORT THE
CONTINUATION.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH INTO THIS EVENING PAZ054/055/060>062/067>071.
NJ...FLOOD WATCH INTO THIS EVENING NJZ001/007>010/012/013/015>019.
DE...FLOOD WATCH INTO THIS EVENING DEZ001.
MD...FLOOD WATCH INTO THIS EVENING MDZ008.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...SCA LOWER DELAWARE BAY.

TFG
Hazardous weather outlook, Apr 13, 3:14 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT TUE APR 13 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
414 AM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH CONTINUES INTO THIS EVENING FOR EASTERN
PENNSYLVANIA...CENTRAL AND NORTHERN NEW JERSEY...NORTHERN DELAWARE
AND CECIL COUNTY MARYLAND. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
MAINLY THIS AFTERNOON AND HEAVY RAIN ASSOCIATED WITH THEM COMBINED
WITH LAST NIGHTS RAIN COULD ALLOW SMALL STREAMS OR POOR DRAINAGE
AREAS TO SEE FLOODING.

SOME THUNDERSTORMS COULD HAVE GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. SOME THUNDERSTORMS
COULD HAVE HAIL AND STRONG GUSTY WINDS. SEVERE WEATHER IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY BUT MAY BE
NEEDED WEDNESDAY.

STAUBER

In the hours before

Special weather statement, Apr 13, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 PM EDT TUE APR 13 2004

DEZ002>004-NJZ016>019-021>025-027-140000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-NORTHWESTERN BURLINGTON NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-
445 PM EDT TUE APR 13 2004

...MORE HEAVY RAIN ON THE WAY...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN HAS MOVED
INTO KENT AND SUSSEX COUNTIES IN DELAWARE AND WILL BE CROSSING THE
BAY INTO NEW JERSEY BETWEEN 5 PM AND 6 PM AND ARRIVE IN CENTRAL NEW
JERSEY BY 7 PM. RAINFALL RATES IN THIS CLUSTER WILL AVERAGE UP TO
HALF AN INCH PER HOUR AND WILL CAUSE ADDITIONAL PONDING OF WATER IN
POOR DRAINAGE AREAS AS WELL AS ROADWAY FLOODING. HIGH TIDES ARE
OCCURRING ALONG THE COASTAL REGIONS AND THIS WILL SLOW THE DISCHARGE
OF WATER FROM ROADWAYS.

STORM TOTALS ACROSS THE AREA HAVE AVERAGED BETWEEN 1.5 AND 4.0
INCHES AND ON AVERAGE AN ADDITIONAL INCH TO INCH AND A HALF IS
LIKELY BETWEEN 5 PM AND 10 PM.

MOTORISTS ARE ADVISED TO PROCEED CAUTIOUSLY THROUGH THE EVENING
COMMUTE AS IT IS ALREADY DIFFICULT IN DELAWARE AND WILL BECOME
DIFFICULT ACROSS SOUTHERN NEW JERSEY. POOR DRAINAGE FLOODING WAS
REPORTED AROUND PEMBERTON IN BURLINGTON COUNTY EARLIER TODAY AND ANY
ADDITIONAL HEAVY RAIN WILL CAUSE MORE POOR DRAINAGE FLOODING.

IF RIVER FLOODING APPEARS EXPECTED OR IMMINENT...THE NATIONAL
WEATHER SERVICE WILL ISSUE FLOOD WARNINGS FOR SPECIFIC STREAMS OR
RIVERS.

GIGI/GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Bucks

When
April 13, 4:00 PM EST to April 14, 9:00 PM EST
Where
Bucks County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Heavy Rain, Delaware

When
April 13, 4:00 PM EST to April 14, 9:00 PM EST
Where
Delaware County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heavy Rain, Philadelphia

When
April 13, 4:00 PM EST to April 14, 9:00 PM EST
Where
Philadelphia County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393116, 5393117, 5393118.